Which Supplements Cause Fatty Liver Disease? – HealthifyMe

The liver is the main detoxifying organ and works continuously to remove toxins and metabolic waste before they do serious damage. Most health-conscious people use over-the-counter products, especially nutritional supplements, to improve overall well-being. While many supplements support liver health, some actually cause damage to the liver.

The Food and Drug Administration does not closely regulate the manufacture, production, and content of various herbal and dietary supplements (HDS). As a result, they never undergo formal efficacy or safety testing.

Read more: Fatty Liver – Diet Plan, Symptoms and How to Reduce

Ingestion of such multi-ingredient dietary supplements can lead to potentially serious or even fatal fatty liver disease, hepatotoxicity and liver damage.

Fatty liver: an overview

Hepatic steatosis, also called fatty liver disease, is when fat builds up in the liver. There are two main types: alcoholic and non-alcoholic fatty liver disease. It becomes problematic when fat makes up 5-10% of your liver’s weight. If the disease gets worse, it causes fibrosis (scarring) or perhaps cirrhosis, which is a sign of liver failure and requires a liver transplant.

Fatty liver disease caused by supplements usually shows no symptoms in the early stages. However, persistent fatigue and abdominal pain on the upper right side of the trunk are warning signs.

Your doctor may perform an ultrasound, CT scan, liver biopsy, or fibro scan of the liver to identify the condition. Don’t forget to check your liver enzymes if you have existing liver disease. Seek medical attention if you experience signs of liver damage, such as severe vomiting, jaundice, and abdominal pain, after taking herbal and natural supplements.

The HealthifyMe note

Without FDA regulations, product manufacturing guidelines, and standardized chemical analysis, it is nearly impossible to determine the exact chemical composition of supplements. For example, dietary supplements often promoted for muscle enhancement contain undeclared steroids, which cause fatty liver disease. Therefore, consuming over-the-counter supplements for the liver can have adverse health effects, especially when supplements are taken without a doctor’s guidance.

7 dietary supplements that cause fatty liver disease

While there are a number of nutritional supplements that can damage the liver. We have listed the most notorious for you:

High doses of certain vitamins

Vitamin A can damage the liver when consumed in high doses or over a prolonged period of time. Likewise, long-term use of niacin may cause fatty liver disease or damage in certain people.

Niacin can turn into (nicotinamide coenzyme) NAD, which can be toxic to the liver in large doses. Energy drinks and shots often contain high levels of niacin. Excess consumption of niacin from energy drinks can cause severe hepatitis.

Cava

Most kava supplements come in pill form. Multiple reports claims that the relative efficacy and safety of kava for the liver are still uncertain and may be harmful to the liver.

Some think that combining kava and alcohol can damage the liver, even at regular doses, increasing the risk of alcoholic fatty liver disease.

Overall, it’s still unclear how much liver damage kava alone can cause. However, people with liver problems are best to avoid it until more research is available.

valerian

While valerian is generally safe for 4 to 8 weeks at recommended doses, it is high in toxins that can damage liver cells if consumed for extended periods of time.

There aren’t many studies on its liver-damaging effects, but there is a possible contamination with germander, another herb with a history of liver toxicity.

black cohosh

Black cohosh often leads to autoimmune hepatitis and fatty liver disease. However, it is unclear whether black cohosh or product contamination is the cause.

A studies found that two women who took black cohosh experienced acute hepatic necrosis. These are unusual cases. If you are taking black cohosh to treat hormonal imbalances, you should consult your doctor and monitor your liver enzymes for possible fat buildup.

Pyrrolizidine alkaloids

The plant’s butterbur, which can help treat migraines and seasonal allergies, contains pyrrolizidine alkaloids, which are harmful to the liver. Plants synthesize pyrrolizidine alkaloids as secondary metabolites. according to datemore than 6,000 plants contain more than 600 PAs and PA N-oxides, and more than half are harmful to the liver.

PAs in herbal medicines can damage the liver. However, it is questionable whether the use of these herbs for a limited period of time is safe. Therefore, people with severe liver disease should avoid this herb for safety.

kratom

The herb kratom boosts energy, treats anxiety, mood swings and depression, relieves pain and relieves opioid withdrawal symptoms. Kratom causes acute liver damage and fatty liver disease.

However, these incidents are infrequent as most people recover after stopping the supplement. Several kratom products contain lead contamination, so be careful when using them.

Polygonum multiflorum (Fo-ti)

The Chinese native plant Polygonum Multiflorum, used for digestive and anti-aging properties, has been linked to liver damage in some cases. When administered alone or in Traditional Chinese Medicine (TCM) formulations, the herb Polygonum Multiflorum ranks among the top five liver toxicants.

This herb can cause serious damage, including death, by affecting the liver. Studies indicate that most people recovered after stopping the supplement; however, up to 10% of cases were severe or fatal, requiring a liver transplant.

Conclusion

While taking a few supplements daily is generally considered acceptable and may even be beneficial for improving your liver health, taking them in large amounts for a long time can seriously damage the liver.

Using supplements without being aware of their solvents can cause fat buildup in the liver. Just because a supplement is labeled “natural” doesn’t mean it’s necessarily healthy for you. The problem can be made worse if you take multiple liver-acting drugs or herbs. Before starting any supplement, it is best to consult a doctor.

Download the Healthifyme app

Leave a Comment